Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Milwaukee, WI

August 3, 2003Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 3, 2003, 2:13 PM CDT for Washington County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 2:13 PM CDT (19:13 UTC)
Expired
Aug 3, 2003, 2:45 PM CDT
In force
32 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Washington County, WI

The radar

The Milwaukee radar (KMKX), 56 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS53 KMKX 031913
SVRMKX
WIC131-031945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
213 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 245 PM CDT

* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF WEST BEND...MOVING
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST BEND AT 225 PM CDT.
  JACKSON AT 240 PM CDT.
  SLINGER AT 245 PM CDT.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4343 8805 4360 8812 4322 8840 4323 8815

$$

REISSUED DUE TO TECHNICAL PROBLEMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:02 AM CDT, 11 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 3:02 AM CDT, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 AM CDT SUN AUG 3 2003

FCST FOCUS ON UPR SYS TDY AND MON.

CLSD OFF UPR LOW WL CONT TO ROTATE OVR RGN THRU MON. CD POOL WITH UPR
SYS AND SERIES OF S/WV ROTATING ARND UPR LOW...WL COMBINE WITH
INSTBLTY IN LWR LYRS TO PROD SCT TSTMS ACRS CWA TDY AND OVRNGT.
ALTHO UPR SYS XPCTD TO BE E OF CWA MON...INSTBLTY ALOFT CONTS AND
ALSO TSTM CHCS. LI/S TDY XPCTD TO BE ARND -4 WITH ETA CAPES NR 800.
MODELS INDCT SOME H2 DIV AND H8 MSTR CONV AS WELL. WBZERO ARND 9K TDY
SO HAIL SHOULD BE MAIN THREAT. MOS POPS LOOK RSNBL...WL BUMP MAV/NGM
TEMPS A BIT.

ALTHO UPR SYS DRIFTS EWD OF CWA TUE. CWA RMNS IN STEEP NW FLOW THRU
MID WEEK. MODELS INDCT SERIES S/WV CONTG IN NW FLOW. H5 TEMPS WM
SLOLY...BUT STILL COLD. WL KEEP CHC SHOWERS IN FCST THRU WED.

.MKX...NONE.

MK
Hazardous weather outlook, Aug 3, 11:57 AM CDT, 2 hours 16 minutes before
WIZ046-047-051-052-056>060-062>072-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS LITTLE OR NO RISK OF SEVERE WEATHER. SCATTERED THUNDERSTORMS
WILL INCREASE IN NUMBER THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL. LOCALLY
HEAVY RAIN WILL ALSO ACCOMPANY THE STRONGER STORMS DUE TO A MOIST
AIRMASS AND SLOW MOVEMENT OF THE STORMS. URBAN AND SMALL STREAM
FLOODING WILL BE POSSIBLE INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIMILAR SCENARIO IS EXPECTED AGAIN ON MONDAY. STORM CHANCES
SHOULD THEN GRADUALLY DECREASE AS THE UPPER LOW FINALLY MOVES OFF
TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL PROBABLY NOT BE NEEDED.

TZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:31 PM CDTSevere Thunderstorm WarningMKXColumbia59 min
Aug 2, 9:08 PM CDTSevere Thunderstorm WarningMKXDodge67 min
Aug 3, 2:57 PM CDTFlash Flood WarningMKXKenosha, Racine3 hr
Aug 3, 3:05 PM CDTSevere Thunderstorm WarningMKXDane25 min
Aug 3, 3:15 PM CDTSevere Thunderstorm WarningMKXColumbia30 min
Aug 3, 3:23 PM CDTSevere Thunderstorm WarningMKXWashington37 min
Aug 3, 3:28 PM CDTSevere Thunderstorm WarningMKXDane47 min
Aug 3, 3:44 PM CDTSevere Thunderstorm WarningMKXJefferson61 min
Aug 3, 3:55 PM CDTFlash Flood WarningMKXJefferson, Waukesha4 hr
Aug 3, 4:45 PM CDTSevere Thunderstorm WarningMKXRock45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.